Iowa, 2008

Hail and Damaging Winds in Iowa, July 7, 2008

July 7, 2008 · NWS OAX · 4 events in 2 counties and zones

Unstable conditions and a weak cold front provided the necessary ingredients for a few severe thunderstorms to develop in southwest Iowa during the mid afternoon and early evening hours of July 7. The storms briefly produced damaging winds as they developed and then collapsed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Unstable conditions and a weak cold front provided the necessary ingredients for a few severe thunderstorms to develop in southwest Iowa during the mid afternoon and early evening hours of July 7. The storms briefly produced damaging winds as they developed and then collapsed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 7, 2:12 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 7, 2:12 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT MON JUL 7 2008

.UPDATE...
UPDATED TO INCLUDE FLASH FLOOD WATCH FOR PARTS OF SERN NE.

&&

.DISCUSSION...
STORMS SHOULD CONTINUE TO DEVELOP WITH STORMS LIKELY THROUGH
THE EVENING IN THE WATCH AREA.

&&

.PREV DISCUSSION... /ISSUED 219 PM CDT MON JUL 7 2008/

DISCUSSION...
THE POTENTIAL FOR CONVECTION OVER THE NEXT 24 HOURS IS THE PRIMARY
CONCERN. UPPER AIR CHARTS THIS MORNING SHOWED FAIRLY DECENT LOW
AND MID LEVEL MOISTURE IN PLACE FROM TX NWD/NEWD INTO THE CNTRL
PLAINS. PRECIPITABLE WATER VALUES WERE GENERALLY 100-150 PERCENT
OF NORMAL...SO IN ADDITION TO SEVERE STORMS...SOME WILL PRODUCE
VERY HEAVY RAIN. STORMS SHOULD TEND TO BE OR BECOME SOMEWHAT
OUTFLOW DOMINANT...SO WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS
TIME. STORM CHANCES SHOULD TEND TO DECREASE IN OUR NORTHERN ZONES
AS THE NIGHT GOES ON...BUT LINGER IN THE SOUTH. WENT WITH LOWS IN
THE 60S MOST AREAS...WITH UPPER 60S AND LOWER 70S SOUTH.

SOME STORMS COULD LINGER IN THE SOUTH TUESDAY MORNING...AND THERE
IS A SLIGHT CHANCE JUST ABOUT EVERYWHERE TUESDAY AFTERNOON. MOST
HIGHS SHOULD BE AROUND 85 TO 90.

FETCH OF MOISTURE WHICH IS IN PLACE FROM THE SWRN U.S. IS EXPECTED
TO DECREASE BY MID WEEK. INCLUDED A SLIGHT CHANCE OF TSTMS TUESDAY
NIGHT AND WEDNESDAY NIGHT...BUT WENT DRY FROM THURSDAY INTO FRIDAY
NIGHT AS MID LEVEL HEIGHTS INCREASE. CHANCES SEEM BETTER BY THE
WEEKEND AS TROUGHING DEVELOPS OVER THE WRN U.S. AND A FRONT PUSHES
SOUTHEAST FROM THE NRN PLAINS. FRONT WILL BE DRIVEN BY A STRONG
CLOSED LOW AT 500 MB THAT WILL BE OVER BRITISH COLUMBIA WEDNESDAY
NIGHT...AND MOVE INTO ONTARIO ON SATURDAY. FRONT SHOULD STALL OUT
OVER OUR JUST SOUTH OF OUR AREA FOR THE WEEKEND. LEFT MONDAY DRY
FOR NOW...BUT THAT WILL LIKELY CHANGE WITH LATER FORECASTS. LOWS
SHOULD BE MAINLY IN THE 60S TO LOWER 70S...WITH HIGHS IN THE MID
80S TO MID 90S.

AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

A COLD FRONT MOVING ACROSS THE AREA WILL AGAIN BRING CHANCE FOR
TSRA/SHRA AS WELL AS WIND SHIFTS THIS AFTN THROUGH TNGT.  GREATER
CHANCES FOR TSRA ARE AT KOMA/KLNK BETWEEN 21-00Z...WITH A LESSER CHC
AT KOFK.  FOR NOW...UNTIL TIMING/COVERAGE OF STORMS IS MORE
APPARENT...HAVE INCLUDED TEMPO SHRA/CB MENTION.  FRONT WILL MOVE
FROM KOFK THIS EVNG...THEN KOMA/KLNK OVERNIGHT...WITH LT/VARIABLE
WINDS FOR A GOOD PART OF THE NIGHT.  INCLUDED A TEMPO MENTION OF
MVFR VIS AT KOMA/KLNK TOWARD MRNG WITH LT WINDS AND RECENT MOISTURE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ065-066-068-078-
     088>093.

IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MAYES
Hazardous weather outlook, Jul 7, 10:39 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1139 AM CDT MON JUL 7 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1139 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MOST OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
DAMAGING WIND IS THE PRIMARY THREAT...BUT LARGE HAIL MAY OCCUR IN
SOME STORMS...AND AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY
RAIN AND LOCALIZED FLOODING WILL ALSO BE A THREAT.  AS
TEMPERATURES WARM TODAY...A VERY UNSTABLE AIRMASS WILL RESULT WHEN
COMBINED WITH DEW POINTS NEAR 70 DEGREES. A COLD FRONT DROPPING
SOUTHEAST WILL HELP TRIGGER THE AFTERNOON THUNDERSTORMS...MOSTLY
LIKELY IN A LINE FROM NEAR COLUMBUS TO PENDER. AS THE FRONT MOVES
SOUTHEAST...SEVERE STORMS ARE EXPECTED NEAR THE INTERSTATE 80
CORRIDOR BY MID TO LATE AFTERNOON...THEN INTO SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA DURING THE EVENING.

ALTHOUGH A LINE OF STORMS WITH THE POTENTIAL FOR DAMAGING WINDS IS
EXPECTED ALONG THE COLD FRONT...THERE IS SUFFICIENT WIND SHEAR FOR
A FEW SUPERCELL STORMS TO DEVELOP WITHIN THE LINE. ANY OF THESE
SUPERCELL STRUCTURES WILL ENHANCE THE LARGE HAIL POTENTIAL...AND
COULD SPIN UP A BRIEF TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING IN SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME EITHER SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

MAYES

In the hours before

Local storm report, Jul 7, 8:51 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
951 AM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             PILGER                  42.01N 97.05W
07/06/2008  E1.00 INCH       STANTON            NE   PUBLIC

0330 PM     HAIL             2 S MACY                42.08N 96.36W
07/06/2008  E0.88 INCH       THURSTON           NE   PUBLIC

            ALSO 50 MPH WINDS...POSSIBLY STRONGER.

0330 PM     TSTM WND GST     2 ENE MAGNET            42.47N 97.43W
07/06/2008  U0.00 MPH        CEDAR              NE   LAW ENFORCEMENT

            TSTM WIND BLEW OVER A 5TH WHEEL TRAILER. WIND SPEED
            UNKNOWN BUT PROBABLY AROUND 50 MPH.

0345 PM     TSTM WND GST     3 SE MACY               42.08N 96.32W
07/06/2008  E60.00 MPH       THURSTON           NE   PUBLIC

0345 PM     HAIL             6 NE BEEMER             41.99N 96.73W
07/06/2008  E0.75 INCH       CUMING             NE   PUBLIC

            A SMALL AMOUNT OF HAIL UP TO 3/4 INCH IN DIAMETER

0405 PM     HAIL             7 ENE COLERIDGE         42.54N 97.08W
07/06/2008  E0.75 INCH       CEDAR              NE   PUBLIC

            A SMALL AMOUNT OF HAIL UP TO 3/4 INCH IN DIAMETER

0408 PM     TSTM WND GST     9 ESE COLERIDGE         42.46N 97.04W
07/06/2008  E60.00 MPH       CEDAR              NE   PUBLIC

            SMALL TREE BLOWN DOWN. WINDS ESTIMATED AT 60 MPH.

0410 PM     TSTM WND GST     3 N BANCROFT            42.05N 96.57W
07/06/2008  E60.00 MPH       CUMING             NE   TRAINED SPOTTER

            ESTIMATED 40 TO 60 MPH.

0430 PM     TSTM WND DMG     4 WNW ONAWA             42.05N 96.16W
07/06/2008                   MONONA             IA   EMERGENCY MNGR

            *** 2 INJ *** WIND DAMAGE. TREES BLOWN DOWN ONTO SOME
            CAMPERS AT LEWIS AND CLARK STATE PARK. SOME CAMPERS WERE
            ALSO ROLLED OVER. TWO MINOR INJURIES.

0645 PM     FLASH FLOOD      ONAWA                   42.03N 96.09W
07/06/2008                   MONONA             IA   LAW ENFORCEMENT

            MINOR STREET FLOODING IN TYPICAL SPOTS.

0645 PM     FLASH FLOOD      MACY                    42.11N 96.36W
07/06/2008                   THURSTON           NE   LAW ENFORCEMENT

            STREET FLOODING...WATER INTO SOME HOMES.

&&

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
July 7, 2:35 PM CST to 2:45 PM CST
Where
Shelby County, 1 mi N of Harlan to Harlan
Measured
59 kt (68 mph) measured gust
Reported by
Law Enforcement
Coordinates
41.664, -95.330

Thunderstorm wind gusts were measured at 60 mph by weather equipment at a Coop observers house 1 mile north of Harlan and at 68 mph by the Awos at the Harlan airport. The strong winds downed some large tree limbs in town.

Thunderstorm Wind, Pottawattamie

When
July 7, 3:54 PM CST
Where
Pottawattamie County, 0.52 mi E of Avoca
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.480, -95.340

An Iowa Department of Highway Rwis station measured a thunderstorm wind gust of 60 mph along Interstate 80 near Avoca.

Hail, Pottawattamie

When
July 7, 4:30 PM CST to 4:35 PM CST
Where
Pottawattamie County, 2.81 mi S of Treynor to 3 mi SE of Treynor
Measured
0.75 in hail
Reported by
Public
Coordinates
41.190, -95.610

Hail up to penny-size was reported for about 5 minutes just south through southeast of Treynor. The hail was accompanied by winds up to 50 mph.

Thunderstorm Wind, Pottawattamie

When
July 7, 5:06 PM CST
Where
Pottawattamie County, 0.69 mi S of Oakland
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.310, -95.400

Thunderstorm wind gusts estimated at over 60 mph downed a few trees across Highway 6 near Oakland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100769, 100766, 100760, 100764.